Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 69, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 11, 2018, 1:21 PM EDT for Granville County, Person County, North Carolina. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2018, 1:21 PM EDT (17:21 UTC)
- Expired
- Oct 12, 2018, 1:45 AM EDT
- In force
- 12 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 5:40 PM EDT | FLASH FLOOD | Roxboro, NC | SOME CARS STUCK IN WATER DUE TO FLOODING. |
| Oct 11, 7:00 PM EDT | FLASH FLOOD | Creedmoor, NC | SEVERAL ROADS CLOSED IN THE AREA DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 259 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted.
864
WGUS52 KRAH 111721
FFWRAH
NCC077-145-112315-
/O.NEW.KRAH.FF.W.0069.181011T1721Z-181011T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
121 PM EDT THU OCT 11 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Person County in central North Carolina...
Granville County in central North Carolina...
* Until 715 PM EDT
* At 119 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Oxford, Roxboro, Creedmoor, Butner, Concord, Stem, Stovall, Mayo
Reservoir, Bethel Hill and Bushy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
Flash flooding is extremely dangerous. If you are experiencing
flooding or live in a flood prone area, move to higher ground. River
banks and culverts can become unstable and unsafe. Stay away or be
swept away.
&&
LAT...LON 3653 7847 3651 7850 3646 7851 3621 7851
3617 7850 3608 7854 3602 7855 3608 7869
3607 7878 3609 7881 3624 7880 3624 7915
3653 7914 3654 7914 3654 7846
$$
103 follow-up statements
368
WGUS52 KRAH 112223
FFWRAH
NCC077-145-120145-
/O.EXT.KRAH.FF.W.0069.000000T0000Z-181012T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
623 PM EDT THU OCT 11 2018
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Person County in central North Carolina...
Granville County in central North Carolina...
* Until 945 PM EDT
* At 620 PM EDT, local law enforcement officials reported flash
flooding due to heavy rain across the warned area. Additional
rainfall is expected through the remainder of the evening before
tapering off.
* Some locations that will experience flooding include...
Oxford, Roxboro, Creedmoor, Butner, Concord, Stem, Stovall, Mayo
Reservoir, Bethel Hill and Bushy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flash flooding is extremely dangerous. Numerous roads and low lying
areas will quickly flood. When encountering flooded roads, turn
around, don't drown. If you are experiencing flooding or live in a
flood prone area, move to higher ground. Be especially cautious at
night when it is harder to recognize the dangers of flooding.
&&
LAT...LON 3653 7847 3651 7850 3646 7851 3621 7851
3617 7850 3608 7854 3602 7855 3608 7869
3607 7878 3609 7881 3624 7880 3624 7915
3653 7914 3654 7914 3654 7846
$$
10579
WGUS52 KRAH 120129
FFWRAH
NCC077-145-120545-
/O.EXT.KRAH.FF.W.0069.000000T0000Z-181012T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
929 PM EDT THU OCT 11 2018
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Person County in central North Carolina...
Granville County in central North Carolina...
* Until 145 AM EDT
* At 926 PM EDT, emergency management officials reported ongoing
flooding across the warned area. While the rain has ended,
flooding along area rivers, creeks and streams will continue into
early Friday morning.
* Some locations that will experience flooding include...
Oxford, Roxboro, Creedmoor, Butner, Concord, Stem, Stovall, Mayo
Reservoir, Bethel Hill and Bushy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3653 7847 3651 7850 3646 7851 3621 7851
3617 7850 3608 7854 3602 7855 3608 7869
3607 7878 3609 7881 3624 7880 3624 7915
3653 7914 3654 7914 3654 7846
$$
77211
WGUS72 KRAH 120542
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
142 AM EDT FRI OCT 12 2018
NCC077-145-120552-
/O.EXP.KRAH.FF.W.0069.000000T0000Z-181012T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person NC-Granville NC-
142 AM EDT FRI OCT 12 2018
...THE FLASH FLOOD WARNING FOR PERSON AND GRANVILLE COUNTIES WILL
EXPIRE AT 145 AM EDT FRIDAY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3653 7847 3651 7850 3646 7851 3621 7851
3617 7850 3608 7854 3602 7855 3608 7869
3607 7878 3609 7881 3624 7880 3624 7915
3653 7914 3654 7914 3654 7846
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:05 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 11, 10:05 AM EDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1005 AM EDT Thu Oct 11 2018 .SYNOPSIS... The circulation of Tropical Storm Michael will move quickly northeast over central NC today, before moving off the Mid Atlantic coast tonight. High pressure will build in from the northwest and north late tonight through Saturday. A warm front will move northward into the region Sunday through Sunday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1005 AM Thursday... Mostly minor tweaks to the forecast. The center of Michael is just NW of CAE at this hour. Very heavy rain associated with Michael will continue tracking NE over the forecast area today. Rates of two thirds to one inch per hour have been confirmed upstream already, so a storm total of 3-6" over the Piedmont, highest from the Triad N, and lower amounts of 1-3" over the SE still seem reasonable. Heavy rain is ongoing over the SW, and this threat will last through much of the afternoon, extending into the evening over the N half. Will maintain the flash flood watch as is. Wind remains a significant concern. While the initial area of strong southerly and southeast winds just E of the circulation will impact the area first, strengthening winds from the N on the W side, within convection immediately ahead of the incoming cold front, may be stronger and more impactful. Many models depict winds reaching 40-60 kts just off the surface, and with the likelihood of weakened tree root structures and soft saturated soils, plus the potential wind lull that may precede it, could make for greater, focused wind damage and power outages if even some of this wind can make it down to the ground. Tornadoes remain possible, primarily in the climatologically favored areas along and E of the center's track. But this threat will spread further N/NW into the Triad, particularly this afternoon into early evening, as low level shear ramps up and potential instability spreads into the N Piedmont. The risk is much lower over our far SW, as the circulation center will be in this area shortly. Highs in the mid 70s to lower 80s will be maintained. -GIH Earlier discussion from 410 AM: The axis of heaviest and rain strongest wind gusts associated with Michael has shifted north slightly with the most significant impacts expected late this morning into early this evening. The center of Tropical Storm Michael was located northeast of Macon Georgia early this morning with the system continuing to accelerate northeastward. The leading band of showers/storms is poised to move into the southern Piedmont before daybreak. While the rain shield associated with the core of Michael will move into the western Piedmont and Sandhills between 6am and 10am and then into the remainder of the Piedmont, Sandhills and Coastal Plain between 10 am and 2pm. The track of the circulation center has shifted north and its forward motion across central NC is faster than last night. With this in mind, the region of strongest winds and heaviest rain has shifted north a bit as well. The biggest change with this package will be a notable increase in forecast wind gusts across the northern Piedmont, primarily owing to a northerly jet and increased mixing on the back side of Michael's circulation. These wind gusts will be occurring to the northwest and west of the circulation center, likely in and near an arc of very heavy rain in a semi-circle across the northern and northwestern half of the circulation center that moves across the Triad between 16 and 20Z, the Triangle 18 to 22Z and the northern Coastal Plain between 20 to 00Z. Wind gusts on the order 35 to 40 MPH look like a good bet with the potential for a few gusts approaching 50 MPH. Elsewhere in central NC wind gusts will generally range between 25 and 35 MPH with a few stronger gusts. These magnitudes will be sufficient to bring some trees down and produce some power outages. Given the upper air pattern, the precipitation distribution will follow a left of track pattern, favoring the heaviest rain across the northwest and northern Piedmont. WPC guidance indicates an axis of heavy rain on the order of 3 to 6 inches is expected from High Rock Lake and Lexington northeast across the Triad and into the Kerr Lake area. Rainfall amounts will be a notably less closer and to the south of the circulation center across the Sandhills and southern Coastal Plain. Given the forecast amounts and short duration, most of central NC will be in a moderate to high risk of excessive rain and the flash flood watch will remain in effect through 5 am Friday. Its worth noting that the impacts from Michael may be more significant than those of Florence across the Triad and Triangle areas. The period of heavy rain will be more concentrated and could contribute to flash flooding, especially in urban areas and creeks susceptible to urban runoff issues such as Crabtree and Buffalo. In addition, wind gusts on the back side of the storm may this afternoon may be stronger than those experience during Florence. The heavy rain will quickly end from southeast to northeast during the evening, with mainly dry conditions expected after midnight. Skies will clear from the west to east, with just some high clouds expected by daybreak. Highs today will range in the mid 70s northwest to lower 80s in the east. Lows tonight will range in the lower 50s northwest to around 60 in the east. -Blaes && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 345 AM Thursday... Friday will see Tropical Storm Michael head off to the northeast and offshore very early Friday morning. In its wake, winds will turn to northerly at the surface and cool continental high pressure will start to build in from the west. Skies will clear fairly abruptly behind the system so expect plenty of sunshine on Friday. Temperatures will begin to cool off quickly and afternoon highs will only reach the low to mid 70s which is much closer to normal for this time of year. Lows Friday night will fall further than we have seen in a while with parts of the Triad and VA border counties possibly not making it to 50 degrees. Low 50s elsewhere. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 345 AM Thursday... Temperatures cool even more to start the weekend as a small shortwave passes north of the area with the high moving over West Virginia. Still cool and dry with highs in the upper 60s to low 70s. In fact, the forecasted high of 68 at Greensboro on Saturday has not been seen since late April. Saturday will be the cooler of the two days this weekend with Sunday warming up as the high migrates eastward and out to sea. Southeasterly return flow will help warm temps up a couple degrees for Sunday afternoon. Overall a very dry and pleasant weekend. Early next week, a wave coming from the southwest will ride up a cold front to our west and eventually develop a surface low along the Appalachians and continue to the northeast. The associated cold front will remain hung up to the west and could remain there through Monday. Will bring in slight chance of pops Monday but will wait till Tuesday to ramp up to chance as the front comes through. Wednesday remains uncertain as the GFS lingers with the timing of the frontal exit and keeps precipitation chances around for Wednesday whereas the ECMWF clears out the front much quicker. Temperatures during this time period will fluctuate with Monday being the warmest day with southern locales in the low 80s but cooling off again fro Tuesday and Wednesday with highs generally in the low 70s. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 730 AM Thursday... 24 Hour TAF Period: MVFR/IFR conditions are expected to continue overnight in advance of Tropical Storm Michael, along with some patchy light rain showers. Heavy rain and wind associated with Tropical Storm Michael will spread into central NC generally from 12- 15Z in a west/southwest to east/northeast fashion, with generally IFR cigs expected, with sub-VFR visbys. Meanwhile, winds will strengthen with sustained winds of 15 to 25 kts, gusting to 30 to 40 kts at times, especially in the heavier bands. It also appears there will be a period of LLWS at the Piedmont TAF sites, occurring at KINT, KGSO and KRDU late afternoon/evening today as a strong 50 to 60kt NWLY low-level jet develops as Michael pushes off to the NE. Rain will rapidly taper off and skies will clear out from SW to NE between 00 and 06z Friday, though winds may remain gusty for a longer time into the night. Outlook: VFR conditions are expected to dominate for much of the Fri through Mon period, with high pressure extending in from the NW, although sub-VFR stratus/fog is possible late Sat night into early Sun as a warm frontal zone briefly pushes northward into the region. A little rain is possible late Sun into Mon ahead of a cold front that will move in from the W late Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for NCZ007>011-021>028-038>043-073>078- 083>086-088-089. Flash Flood Watch through late tonight for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/Blaes SHORT TERM...Ellis LONG TERM...Ellis AVIATION...BSD
Hazardous weather outlook, Oct 11, 10:00 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1000 AM EDT Thu Oct 11 2018 NCZ007>011-021>028-038>043-076>078-088-089-121100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-Sampson- 1000 AM EDT Thu Oct 11 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 409 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ073>075-083>086-121100- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 1000 AM EDT Thu Oct 11 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Oct 11, 1:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT THU OCT 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TROPICAL STORM 3 ESE WINSTON-SALEM 36.09N 80.21W
10/11/2018 FORSYTH NC EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 10:31 PM EDT | River Flood Warning | RAH | Anson, Stanly | 30 hr |
| Oct 10, 10:33 PM EDT | River Flood Warning | RAH | Alamance | 60 hr |
| Oct 10, 10:33 PM EDT | River Flood Warning | RAH | Chatham | 63 hr |
| Oct 10, 10:41 PM EDT | River Flood Warning | RAH | Davidson, Davie | 70 hr |
| Oct 11, 9:16 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 21 hr |
| Oct 11, 9:46 AM EDT | Areal Flood Advisory | RAH | Anson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more | 6 hr |
| Oct 11, 11:17 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Cumberland, Durham, Harnett, Lee and 2 more | 6 hr |
| Oct 11, 12:00 PM EDT | River Flood Warning | RAH | Chatham, Lee | 18 hr |
| Oct 11, 12:25 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Durham, Lee, Orange, Wake | 9 hr |
| Oct 11, 1:25 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Johnston, Moore | 5 hr |
| Oct 11, 2:12 PM EDT | Areal Flood Advisory | RAH | Franklin, Halifax, Nash, Vance, Warren, Wilson | 6 hr |
| Oct 11, 3:10 PM EDT | Special Weather Statement | RAH | Guilford, Randolph | 35 min |
| Oct 11, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 64 min |
| Oct 11, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Person | 59 min |
| Oct 11, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Franklin, Granville, Vance, Wake | 92 min |
| Oct 11, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 93 min |
| Oct 11, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne, Wilson | 85 min |
| Oct 11, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 83 min |
| Oct 11, 6:14 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Vance | 61 min |
| Oct 11, 6:30 PM EDT | Special Weather Statement | RAH | Sampson, Wayne, Wilson | 60 min |
| Oct 11, 6:39 PM EDT | Special Weather Statement | RAH | Halifax, Nash, Warren | 36 min |
| Oct 11, 7:29 PM EDT | Flash Flood Warning | RAH | Davidson, Randolph | 25 hr |
| Oct 11, 7:35 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 55 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.